Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

October 10, 2017Bond County, Illinois

NWS St. Louis, MO issued this special weather statement at Oct 10, 2017, 2:30 AM CDT for Bond County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2017, 2:30 AM CDT (07:30 UTC)
Expired
Oct 10, 2017, 3:15 AM CDT
In force
45 min
Issued by
NWS St. Louis, MO

County Bond County, IL

The radar

The Lincoln radar (KILX), 114 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS83 KLSX 100730
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
230 AM CDT TUE OCT 10 2017
 
ILZ060-064-065-100815-
Bond IL-Montgomery IL-Fayette IL-
230 AM CDT TUE OCT 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOND...NORTHWESTERN
FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 315 AM CDT...

At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Van Burensburg, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vandalia, Greenville, Hillsboro, Nokomis, Ramsey, Witt, Taylor
Springs, Coffeen, Mulberry Grove, Schram City, Woburn, Wrights
Corner, Van Burensburg, Irving, Shafter, Herrick, Panama, Fillmore,
Coalton and Donnellson.

This includes Interstate 70 in Illinois between exits 41 and 45.
 
This also includes  Ramsey Lake State Park.
 
LAT...LON 3884 8945 3909 8957 3935 8926 3935 8914
      3922 8914 3922 8884 3917 8880 3914 8881
TIME...MOT...LOC 0730Z 224DEG 35KT 3904 8933 

$$

Glass

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Oct 10, 12:23 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 10, 12:23 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1223 AM CDT Tue Oct 10 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 340 PM CDT Mon Oct 9 2017

Low pressure over Oklahoma will drift east-northeast tonight and
Tuesday.  The warm front associated with this low currently extends
from near Sedalia up through northeast Missouri and into northwest
Illinois.  Models are showing decent low level baroclinicity across
the area this evening into tonight with a 15-25kt low level jet
pointing almost perpendicular to the temperature gradient.  This
lift should produce scattered showers and thunderstorms this evening
into the overnight hours.  Will likely see increasing coverage of
the precipitation as the low level jet strengthens a bit ahead of
the low...though the strongest moisture convergence will be back in
the cold sector over Kansas and far northwest Missouri.  P-Wats are
between 1.5 and 2 inches and warm cloud depth is 12,000ft plus so
this convection should be pretty efficient at producing rain.  That
being said, it looks like the showers and storms will be moving, not
training so I think the heavy rain threat will be minimal.  Models
are suggesting that there could be a break in the precip for our
area early tomorrow morning as the warm advection wing moves north
into Iowa.  Some of the CAMS do keep convection going through the
night into Tuesday morning ahead of the cold front...but think it's
most likely we'll see a weakening area of showers and a few storms
well ahead of the front left over from tonight's convection over the
eastern Plains and southwest Missouri.

The low should be just southwest of the STL Metro area by about 18Z
tomorrow.  CAMS are showing a broken line of thunderstorms developing
on the front during the early afternoon and this looks reasonable.
Forecast instability on the GFS is not particularly impressive at
only around 1000 J/Kg of MLCAPE...though 0-6km bulk shear ahead of
the front is 45-50kts which should be enough to get storms spinning.
 All things being equal, the severe threat should be minimized by
the low instability, but if we get some breaks in the clouds on
Tuesday afternoon and decent insolation, the instability could be
quite a bit higher than forecast.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 340 PM CDT Mon Oct 9 2017

Period begins with models in fairly good agreement as a negatively
tilted trof pulls thru the area. This trof will weaken Tues night
into Wed as it moves into the Great Lakes region. Precip shud be
confined to the northern and eastern portions of the CWA by Tues
evening with the precip moving out of the CWA around or shortly
after Midnight Wed.

Cooler and drier weather is expected thru Thurs as a large sfc ridge
builds into the area. With cyclonic flow on Wed, albeit weak, expect
a fairly extensive area of stratus across at least the nrn two-
thirds of the CWA on Wed. Some uncertain as to how quickly these
clouds will clear out Wed night, or if they will at all. If they do,
going temps Wed night may be too warm across nrn and ern portions of
the CWA where clouds are currently expected to linger longer. These
clouds shud clear out Thurs at the latest as sly flow returns and
the 850mb wrmfnt lifts out of the area.

Temps are expected to warm quickly Fri and into the weekend as
heights rise with an upper ridge building into the area. A fast
moving trof will bring a chance for precip Sat into Sun. The GFS is
a fast outlier with the sfc low compared to the ECMWF/GEM. Have
trended PoPs toward the ECMWF/GEM solns, however, have also kept
some slight chance PoPs to account for the faster GFS.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1137 PM CDT Mon Oct 9 2017

SPECIFICS FOR KCOU, KUIN: An area of SHRA with embedded TSRA was
approaching the terminals from the west at TAF issuance.
Additional SHRA/TSRA are expected to develop after 16z when a cold
front moves across the region. MVFR to IFR fog and stratus will
also affect the terminals at times. Initially easterly to northeasterly
winds will become northwesterly to westerly after fropa.

SPECIFICS FOR KSTL, KSUS, KCPS: A small cluster of TSRA was
affecting the St. Louis metropolitan area terminals at TAF
issuance. These storms will quickly move northward however
additional SHRA/TSRA will persist overnight. Another round of
SHRA/TSRA is expected to develop after 16z when a cold front
moves across the region. Rainfall from earlier storms has
saturated the lower levels, and radiational fog will quickly
develop with even brief periods of clearing. Stratus is also
expected to develop and spread northward. Winds will maintain an
easterly component through at least 18z, then become westerly
after fropa.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 9, 3:45 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CDT Mon Oct 9 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 PM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible on Tuesday
across parts of eastern and southeast Missouri and southwest
Illinois. The threat is primarily in the afternoon and early
evening for large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Tilly

In the hours before

Local storm report, Oct 9, 9:00 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
10/09/2017                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            GAS STATION CANOPY BLOWN OVER ONTO 2 VEHICLES AT ST.
            LOUIS AND NORTH VANDEVENTER IN NORTH ST. LOUIS CITY.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700619

KANOFSKY
Local storm report, Oct 9, 9:08 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
908 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
10/09/2017                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            NUMEROUS REPORTS OF POWER LINES DOWN IN ST. LOUIS CITY.
            A FEW POWER POLES WERE ALSO DAMAGED.

&&

EVENT NUMBER LSX1700620

KANOFSKY
Local storm report, Oct 9, 9:17 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
917 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             ST. LOUIS               38.64N  90.24W
10/09/2017  M1.50 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            SPOTTER POSTED A PICTURE TO SOCIAL MEDIA SHOWING 1.5
            INCH HAIL IN DOWNTOWN ST. LOUIS.

0730 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
10/09/2017                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            NUMEROUS REPORTS OF POWER LINES DOWN IN ST. LOUIS CITY.
            A FEW POWER POLES WERE ALSO DAMAGED.

0733 PM     HAIL             1 ESE SAUGET            38.58N  90.15W
10/09/2017  U0.00 INCH       ST. CLAIR          IL   ASOS

            HAIL OF UNKNOWN SIZE REPORTED AT KCPS TOWER. REPORT
            RELAYED BY CWSU ZKC.

0735 PM     TSTM WND DMG     CAHOKIA                 38.56N  90.18W
10/09/2017                   ST. CLAIR          IL   TRAINED SPOTTER

            A COUPLE OF ELECTRONIC MESSAGE BOARDS WERE BLOWN OVER
            NEAR CAHOKIA ON 255.

0740 PM     TSTM WND GST     ST. LOUIS               38.64N  90.24W
10/09/2017  E60 MPH          ST. LOUIS CITY     MO   TRAINED SPOTTER

            OBSERVED ON THE SLU CAMPUS. SPOTTER REPORTED THAT SOME
            LAMP POSTS WERE VISIBLY ROCKING.

0740 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
10/09/2017                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            GAS STATION CANOPY BLOWN OVER ONTO 2 VEHICLES AT ST.
            LOUIS AND NORTH VANDEVENTER IN NORTH ST. LOUIS CITY.
            TIME ESTIMATED FROM RADAR.

0745 PM     HAIL             GRANITE CITY            38.71N  90.13W
10/09/2017  M1.75 INCH       MADISON            IL   TRAINED SPOTTER

0747 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
10/09/2017                   ST. LOUIS CITY     MO   TRAINED SPOTTER

            1.5 TO 2 FT DIAMETER TREE SNAPPED NEAR THE SLU CAMPUS.
            SPOTTER REPORTS THAT THE TREE WAS NOT ROTTEN INSIDE.

0748 PM     HAIL             GRANITE CITY            38.71N  90.13W
10/09/2017  M1.50 INCH       MADISON            IL   TRAINED SPOTTER

0800 PM     TSTM WND GST     2 NW WOOD RIVER         38.88N  90.11W
10/09/2017  E45 MPH          MADISON            IL   TRAINED SPOTTER

            ESTIMATED 40 TO 50 MPH WIND GUSTS CAUSED POWER OUTAGES
            IN THE CITY OF EAST ALTON.

0810 PM     HAIL             4 E ALTON               38.90N  90.08W
10/09/2017  M1.25 INCH       MADISON            IL   TRAINED SPOTTER

            HAIL FELL IN EAST ALTON. SPOTTER POSTED A PICTURE TO
            SOCIAL MEDIA. LOCATION APPROXIMATE.

0815 PM     HAIL             ALTON                   38.90N  90.15W
10/09/2017  M0.70 INCH       MADISON            IL   TRAINED SPOTTER

0815 PM     HAIL             4 E ALTON               38.90N  90.08W
10/09/2017  M1.00 INCH       MADISON            IL   AMATEUR RADIO

0823 PM     TSTM WND DMG     4 E ALTON               38.90N  90.08W
10/09/2017                   MADISON            IL   AMATEUR RADIO

            12-INCH TREE LIMBS DOWN IN EAST ALTON NEAR SHADY LANE
            AND OAKLEY. REPORT RELAYED BY AMATEUR RADIO OPERATOR.

&&

EVENT NUMBER LSX1700612 LSX1700620 LSX1700609 LSX1700607 LSX1700608
LSX1700619 LSX1700613 LSX1700610 LSX1700611 LSX1700616 LSX1700618
LSX1700614 LSX1700617 LSX1700616

KANOFSKY
Local storm report, Oct 9, 9:30 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             ST. LOUIS               38.64N  90.24W
10/09/2017  M2.00 INCH       ST. LOUIS CITY     MO   PUBLIC

            HAILSTONES WERE FOUND NEAR THE I44 AND I55 INTERCHANGE
            IN SOUTH ST. LOUIS CITY AFTER SOME MELTING HAD ALREADY
            OCCURRED. SEVERAL PICTURES WERE POSTED TO SOCIAL MEDIA
            INCLUDING A RULER FOR COMPARISON. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER LSX1700621

KANOFSKY
Local storm report, Oct 9, 10:07 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
10/09/2017                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            *** 2 INJ *** GAS STATION CANOPY BLOWN OVER ONTO 2
            VEHICLES AT ST. LOUIS AND NORTH VANDEVENTER IN NORTH ST.
            LOUIS CITY. TIME ESTIMATED FROM RADAR. TWO PEOPLE IN THE
            CARS WERE TAKEN TO THE HOSPITAL.

&&

CORRECTED INJURIES...REMARKS

EVENT NUMBER LSX1700619

KANOFSKY
Special weather statement, Oct 10, 2:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
230 AM CDT TUE OCT 10 2017

ILZ060-064-065-100815-
Bond IL-Montgomery IL-Fayette IL-
230 AM CDT TUE OCT 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOND...NORTHWESTERN
FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 315 AM CDT...

At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Van Burensburg, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vandalia, Greenville, Hillsboro, Nokomis, Ramsey, Witt, Taylor
Springs, Coffeen, Mulberry Grove, Schram City, Woburn, Wrights
Corner, Van Burensburg, Irving, Shafter, Herrick, Panama, Fillmore,
Coalton and Donnellson.

This includes Interstate 70 in Illinois between exits 41 and 45.

This also includes  Ramsey Lake State Park.

LAT...LON 3884 8945 3909 8957 3935 8926 3935 8914
      3922 8914 3922 8884 3917 8880 3914 8881
TIME...MOT...LOC 0730Z 224DEG 35KT 3904 8933

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:03 PM CDTSpecial Weather StatementLSXCity of Saint Louis42 min
Oct 9, 7:18 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis42 min
Oct 9, 7:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
Oct 10, 5:27 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis48 min
Oct 10, 2:41 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
Oct 10, 3:25 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve38 min
Oct 9, 8:44 PM CDTSpecial Weather StatementLSXMacoupin46 min
Oct 10, 4:02 PM CDTSpecial Weather StatementLSXWashington43 min
Oct 10, 4:28 PM CDTAreal Flood AdvisoryLSXMacoupin, Madison, Montgomery, Saint Clair4 hr

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.